Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Antibiotics ‘double bleeding risk’ in warfarin patients

The risk of bleeding among older warfarin users doubles with concurrent antibiotic use, finds a large study.

The nested-case control study of 38,762 warfarin users aged 65 years or older found the risk of being admitted to hospital for bleeding increased two-fold (odds ratio 2.01) if the patient had been exposed to an antibiotic within the previous 15 days.

Each case of bleeding was matched to three controls that were taking warfarin, but had not had a bleed.  Researchers used logistic regression analysis to calculate the risk of bleeding associated with prior antibiotic use.

Azole antifungals were associated with the greatest risk of bleeding, with an odds ratio of 4.57, followed by cotrimoxazole (2.70), cephalosporins (2.45), penicillins (1.92), macrolides (1.86) and quinolones (1.69).

Study lead Professor Jacques Baillargeon, associate professor of preventive medicine and community health at the University of Texas, USA, said: ‘Clinicians should consider choosing antibiotics with low-risk profiles if appropriate based on a patient's clinical situation.'

 

American Journal of Medicine 2012, published online 20 January

http://www.sciencedirect.com/science/article/pii/S0002934311007546

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say